Boosted vs. Unboosted Reyataz
Sep 27, 2009
There was a study (ARIES) released at IAS 2009 which indicated that unboosted Reyataz performed as well as boosted Reyataz with Epzicom. Has this caused you to change your prescribing practices regarding Reyataz in your clinic? Thanks.
Response from Dr. Young
Hello and thanks for your post.
As an author in the ARIES trial, your question to me is a good one to ask. This study initiated all patients with abacavir/3TC (Epzicom, Kivexa) and ritonavir (Norvir)-boosted atazanavir (Reyataz). After viral loads were suppressed, patients were randomly assigned to continue their ritonavir, or discontinue (with dose adjustment of atazanavir). Overall, the results showed that the two groups did very similarly, with only rare viral failure, and no obvious differences in the viral resistance patterns in these few patients.
First, I think that many persons taking boosted PIs do extremely well, despite the sometimes obvious issues with ritonavir (Norvir). Nevertheless, there's considerable interest in evaluating if the benefits of boosted PIs require the continuous use of the ritonavir, or if an early phase induction with ritonavir (without long-term exposure) could yield similar results (with less drug exposure and costs).
A couple of points deserve comment. First, this study does not evaluate starting with Epzicom with unboosted Reyataz, rather starts with the boosted PI, then switches unboosted later. Second, this strategy should NOT be utilized with tenofovir/FTC (Truvada), since the tenofovir part of Truvada significantly lowers Reyataz levels; requiring Norvir boosting.
The study certainly has offered an alternative for those currently taking Epzicom with boosted Reyataz-- namely, that one could pretty safely discontinue the Norvir and continue on the simple once-daily regimen of Epzicom/Reyataz. I've considered this option in patients who are currently challenged by the cost, lipids or side effects of the Norvir (while on this regimen). Previous data from the DAD study raised concerns about heart disease and abacavir. Given the recent data from the IAS meeting which, in my opinion, has very much lessened my concern about heart disease risks and abacavir, I think that the Epzicom/Reyataz regimen deserves thought.
Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dose Hiv Cause White Spots In The Back Of The Throat?
- Is A Black Spot On Your Gum A Sign Of Hiv Or Aids?
- How Does Hiv Affect The Body Systems?
- Cd4 And White Blood Cell Count
- Should A Person With Hepatitis C Be Working With Food?
- Must Hiv Enter A Person's Bloodstream In Order To Infect The Person
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.